Cinacalcet use does not increase the risk for severe gastrointestinal bleeding that leads to hospitalization or death, according to results from an FDA-mandated postmarketing study.

Of 48,437 patients from a large hemodialysis organization, 2498 experienced nonfatal and 72 fatal gastrointestinal bleeding events. Investigators matched each case to 4 controls for analysis. Overall, 17.2% of the case group and 15.8% of the control group had some cinacalcet exposure. A total of 11.1% of both groups were currently taking the oral calcimimetic.

The adjusted odd ratios for gastrointestinal bleeding leading to hospitalization or death for any cinacalcet use, current use, and past use were 1.04, 0.97, and 1.22, respectively, with no use as the reference, Jiannong Liu, PhD, of Hennepin Healthcare Research Institute in Minneapolis, Minnesota, and colleagues reported in Pharmacoepidemiology and Drug Safety. These differences were not statistically significant.

Compared with no doses, a cumulative cinacalcet dose of less than 2700 mg was significantly associated with 23% greater odds of gastrointestinal bleeding causing hospitalization or death. Cumulative doses of 2700 or higher but less than 7500 mg and 7500 mg or more were not significantly associated with this event.

Cumulative exposure to cinacalcet of less than 80 days was significantly associated with 23% increased odds of gastrointestinal bleeding causing hospitalization or death compared with no exposure. Cumulative exposure of 80 days or more but less than 220 days, and 220 days or more was not significantly associated with this event.

That only past use, shorter cumulative exposure, and lower cumulative dose of cinacalcet correlated with increased odds of gastrointestinal bleeding leading to hospitalization or death possibly suggests other causes. Use of over-the-counter medications such as proton-pump inhibitors, supplemental calcium, and other antacids affect gastrointestinal bleeding risk but could not be assessed.

“In conclusion, we found no evidence of an elevated risk of fatal or non-fatal GI bleeding events related to any cinacalcet use among patients receiving maintenance hemodialysis in the United States,” Dr Liu’s team stated.

The investigators could not rule out the possibility that cinacalcet may affect risk for less severe gastrointestinal bleeding.

Disclosure: This research was supported by Amgen. Please see the original reference for a full list of disclosures.

Reference

Liu J, Guo H, Lin TC, et al. Cinacalcet and gastrointestinal bleeding risk in patients receiving hemodialysis. Pharmacoepidemiol Drug Saf. Published online August 6, 2021. doi:10.1002/pds.5337

This article originally appeared on Renal and Urology News